Oklahoma, 2016

Wildfire in Oklahoma, September 23, 2016

September 23, 2016 · NWS AMA · 1 event in 1 county or zone

The Rd. C Command wildfire began around 1223CST about seven miles north of Hough Oklahoma in Texas county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Rd. C Command wildfire began around 1223CST about seven miles north of Hough Oklahoma in Texas county. The wildfire started just north and just east of the intersection of C Road and N0815 Road. The wildfire consumed approximately two hundred and sixty acres and spread into a dry uncut corn field. The wildfire was caused by a combine belt bearing coming in contact with corn stalk materials. There was one structure that was threatened by the wildfire but was saved and the corn field was also saved. However, no homes or other structures were damaged or destroyed and there were also no reports of any injuries or fatalities. The wildfire was contained around 1600CST and approximately four fire departments or other fire agencies responded to the wildfire including units from Guymon, Hooker, Hough, and Morton Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 23, 11:40 AM CST, 43 minutes earlier.

Area forecast discussion, Sep 23, 11:40 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1240 PM CDT FRI SEP 23 2016

.AVIATION...
The majority of the 18Z TAF period will feature VFR conditions. A
cold front continues to work east out of central New Mexico. This
feature will provide VCTS conditions shortly after 00Z Saturday for
KDHT/KGUY. At times if thunderstorms do move over the TAF sites, MVFR
and even brief IFR conditions are possible before 06Z Saturday. VCTS
conditions are also expected at KAMA after 12Z Saturday as the cold
front makes its way through which may linger towards the end of the
TAF period for KAMA. Otherwise after 12Z Saturday, VFR conditions
will return with SCT high clouds for KDHT/KGUY through to the end of
the TAF period.

Meccariello

&&

PREV DISCUSSION... /Issued 356 AM CDT FRI SEP 23 2016/

DISCUSSION...
Closed mid-level low over eastern Nevada at this time expected to
lift northeast today, with shortwave trof to its south moving slowly
eastward toward Texas and Oklahoma Panhandles.  Strengthening
southwest flow aloft will be sufficient to produce shear for
organized thunderstorms this evening, with SPC denoting a marginal
risk for severe thunderstorms across the northern half of the
forecast area.  A slight chance for afternoon thunderstorms will be
retained today for northwestern sections, where Pacific cold front or
dryline will provide a focus for development.  As boundary advances
eastward tonight strengthening low-level jet will enhance further
development.  Chances for thunderstorms tonight spread east to
encompass all sections.

On Saturday, eastern sections continue with higher pops, owing to
richer and deeper moisture along and east of Pacific front.  On
Saturday night, polar cold front overtakes earlier boundaries,
sweeping through Panhandles by sunrise Sunday.  Much cooler air will
be brought into the area via brisk north winds.  Pops on Sunday will
be ending from the north, with rain showers still being possible
across southern sections Sunday night and Monday.  No pops in later
periods.  Fall-like weather expected Sunday through Tuesday, with
highs remaining below 80.  Gradual warmup thereafter.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/16
Hazardous weather outlook, Sep 23, 2:55 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
355 AM CDT FRI SEP 23 2016

OKZ001>003-TXZ001>020-232115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
355 AM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS WESTERN SECTIONS
OF THE PANHANDLES. CHANCES FOR THUNDERSTORMS SPREAD EASTWARD TONIGHT
TO INCLUDE ALL OF THE PANHANDLES. A FEW STORMS COULD BECOME STRONG TO
MARGINALLY SEVERE ACROSS THE NORTHERN HALF OF THE COMBINED PANHANDLES
THIS EVENING...WITH STRONG WINDS AND LARGE HAIL BEING THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY...WITH THE
SOUTHEAST HALF OF THE COMBINED PANHANDLES BEING MOST FAVORED. A FEW
STORMS COULD BECOME STRONG TO POSSIBLY SEVERE ON SATURDAY ACROSS THE
EASTERN ONE FOURTH OF THE PANHANDLES...WITH DAMAGING WINDS OR LARGE
HAIL BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
September 23, 12:23 PM CST to 4:00 PM CST
Where
Texas forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665043.